Alert archive / Arizona / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at May 19, 2024, 2:48 PM MST for 4 counties in Arizona. It took effect at May 20, 2024, 11:00 AM MST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 2:48 PM MST (21:48 UTC)
- In effect from
- May 20, 2024, 11:00 AM MST
- Expired
- May 20, 2024, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 1:17 PM MST | NON-TSTM WND GST 46 | 3 Nw Santan, AZ | |
| May 20, 1:40 PM MST | DUST STORM | 4 N Arizona City, AZ | *** 1 INJ *** ***Delayed report*** Near zero visibility in blowing dust on I-10 near MP 200. A car crash during the dust storm also led to one person being taken to the hospital. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3587 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285 WWUS85 KTWC 192148 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 248 PM MST Sun May 19 2024 AZZ151-192300- /O.CAN.KTWC.FW.A.0002.240520T1800Z-240521T0300Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC- 248 PM MST Sun May 19 2024 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 151... The National Weather Service in Tucson has cancelled the Fire Weather Watch. $$ AZZ152-201200- /O.UPG.KTWC.FW.A.0002.240520T1800Z-240521T0300Z/ /O.NEW.KTWC.FW.W.0002.240520T1800Z-240521T0300Z/ Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 248 PM MST Sun May 19 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST MONDAY FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 152... The National Weather Service in Tucson has issued a Red Flag Warning for strong wind and low relative humidity, which is in effect from 11 AM to 8 PM MST Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 152. * TIMING...Monday morning through Monday evening. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...5 to 15 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
856 WWUS85 KTWC 200819 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 119 AM MST Mon May 20 2024 AZZ152-202300- /O.CON.KTWC.FW.W.0002.240520T1800Z-240521T0300Z/ Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 119 AM MST Mon May 20 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 152... * AFFECTED AREA...Fire Weather Zone 152, including much of Cochise, Graham and Greenlee counties. * TIMING...Late this morning through 8 PM this evening. * WINDS...West increasing to 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...6 to 10 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
425 WWUS85 KTWC 202037 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 137 PM MST Mon May 20 2024 AZZ152-210300- /O.CON.KTWC.FW.W.0002.000000T0000Z-240521T0300Z/ Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 137 PM MST Mon May 20 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 152... * AFFECTED AREA...Fire Weather Zone 152. * TIMING...Through 8 PM this evening. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...6 to 10 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or are expected to develop. A combination of strong winds, low relative humidity, and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
545 WWUS85 KTWC 210302 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 802 PM MST Mon May 20 2024 AZZ152-210415- /O.EXP.KTWC.FW.W.0002.000000T0000Z-240521T0300Z/ Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- 802 PM MST Mon May 20 2024 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 152... Although breezy conditions will persist in some locations, wind speeds have decreased below critical fire weather thresholds. Therefore, the Red Flag Warning has been allowed to expire at 8 PM MST. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 19, 2:39 PM MST, 9 minutes earlier.
Area forecast discussion, May 19, 2:39 PM MST, 9 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 239 PM MST Sun May 19 2024 .SYNOPSIS... A weak trough will bring several degrees of cooling along with gusty afternoon winds this week leading to Red Flag Warning conditions and a low possibility for dry thunderstorms. Expect typical late May temperatures in the 90s for most locations. && .DISCUSSION... A broad trough is developing through the Great Basin and much of the intermountain west over the next 24 hours. A weak low off the southern CA / northern Baja coast is expected to move into southern AZ bringing breezy winds to the area Monday afternoon, with a few dry thunderstorms possible near the mountains late Monday into Monday evening. PoPs are low to nonexistent with limited available moisture currently in the forecast. However, NAEFS mean integrated water vapor transport trends continue to increase into our corner of the state for Monday and Monday evening to go along with the breezy to locally windy gradient winds. Combined with modest dynamics and shear from the low, isolated high based dry thunderstorms will be possible. Due to continued troughing in the area this will keep a breezy gradient for most afternoons through the week. && .AVIATION... Valid through 21/00Z SKC until 20/03Z becoming FEW-SCT AOA 20k ft AGL. Cloud cover will increase to SCT-BKN AOA 20/11Z AOA 20k ft AGL persisting till the end of the forecast period. This afternoon, westerly SFC winds around 8-10 kts will become light and variable overnight. Starting around 21/17Z westerly winds increase to 15-17 kts at KTUS and KOLS westward and around 22-24 kts at KSAD and KDUG persisting to the end of the forecast period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Dry conditions continue this week with min RHs in the single digits for the lower valleys and the teens for the higher terrain. Generally poor overnight recoveries. Weak weather systems passing to our north will bring gusty afternoon winds most days, especially Monday. With the low RHs, higher winds, and the dry fuels a Red Flag Warning has been issued for Monday morning through Monday evening for most lower elevations east of Tucson. In addition, there is potential for isolated dry thunderstorms late Monday. && && .TWC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 8 PM MST Monday for AZZ152. && Public...Malarkey Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Red Flag Warnings in Arizona, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.